Generalized order star theory

  • Arieh Iserles
  • King's College
Part II: Short Communications
Part of the Lecture Notes in Mathematics book series (LNM, volume 888)


In this paper we generalize the theory of order stars of Wanner, Hairer and Nørsett [14]. We show that there is a geometric relation between the location of the zeros and the poles of a rational approximation to the exponential and the distribution of its interpolation points.

By applying this theory we find that the A-acceptability and the general form of the denominator impose bounds on the number and location of the interpolation points. These bounds are used to characterize the A-acceptability properties of various families of rational approximations to exp(x), in particular to verify a conjecture of Ehle [2] on the order-constrained Chebishev approximations.

Much of the paper is based upon a joint work of the author with M.J.D. Powell [8].


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    W.J. Cody, G. Meinardus, R.S. Varga, Chebishev rational approximations to e−x in [0,+∞) and applications to heat-conduction problems, J. Approx. Th. 2 (1969) 50–65.MathSciNetCrossRefzbMATHGoogle Scholar
  2. [2]
    B.L. Ehle, On certain order constrained Chebishev rational approximations, J. Approx. Th. 17 (1976) 297–306.MathSciNetCrossRefzbMATHGoogle Scholar
  3. [3]
    B.L. Ehle, Z. Picel, Two-parameter, arbitrary order, exponential approximations for stiff equations, Math. of Comp. 29 (1975) 501–511.MathSciNetCrossRefzbMATHGoogle Scholar
  4. [4]
    E. Hairer, Unconditionally stable methods for second order differential equations, Num. Math. 32 (1979) 373–379.MathSciNetCrossRefzbMATHGoogle Scholar
  5. [5]
    A. Iserles, On the generalized Padé approximations to the exponential function, SIAM J. Num. Anal. 16 (1979) 631–636.MathSciNetCrossRefzbMATHGoogle Scholar
  6. [6]
    A. Iserles, Rational interpolation to exp(−x) with application to certain stiff systems, to appear in SIAM J. Num. Anal. Google Scholar
  7. [7]
    A. Iserles, Order stars and a saturation theorem for conservation laws, in preparation.Google Scholar
  8. [8]
    A. Iserles, M.J.D. Powell, On the A-acceptability of rational approximations to the exponential, DAMTP NA/3, Univ. of Cambridge (1980).Google Scholar
  9. [9]
    W. Liniger, R.A. Willoughby, Efficient integration methods for stiff systems of ordinary differential equations, SIAM J. Num. Anal. 7 (1970) 47–66.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [10]
    S.P. Nørsett, Restricted Padé approximations to the exponential function, SIAM J. Num. Anal. 15 (1978) 1008–1029.CrossRefzbMATHGoogle Scholar
  11. [11]
    S.P. Nørsett, G. Wanner, The real-pole sandwich for rational approximations and oscillation equations, BIT 19 (1979) 79–94.MathSciNetCrossRefzbMATHGoogle Scholar
  12. [12]
    S.P. Nørsett, A. Wolfbrandt, Attainable order of rational approximations to the exponential function with only real zeros, BIT 17 (1977) 200–208.CrossRefzbMATHGoogle Scholar
  13. [13]
    E.B. Saff, A. Schönhage, R.S. Varga, Geometric convergence to e−z by rational functions with real poles, Num. Math. 25 (1976) 307–322.MathSciNetCrossRefzbMATHGoogle Scholar
  14. [14]
    G. Wanner, E. Hairer, S.P. Nørsett, Order stars and stability theorems, BIT 18 (1978) 475–489.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Srpinger-Verlag 1981

Authors and Affiliations

  • Arieh Iserles
    • 1
  • King's College
    • 1
  1. 1.University of CambridgeCambridgeEngland

Personalised recommendations